Alert archive / Florida / Coastal Flood Statements in 2008

Coastal Flood Statement 3, NWS Key West, FL

September 26, 2008Monroe County, Florida

NWS Key West, FL issued this coastal flood statement at Sep 26, 2008, 4:11 PM EDT for Monroe County, Florida. It was in force for 21 hr.

The area

The counties it named.

The facts

Issued
Sep 26, 2008, 4:11 PM EDT (20:11 UTC)
Expired
Sep 27, 2008, 1:00 PM EDT
In force
21 hr
Issued by
NWS Key West, FL

County Monroe County, FL

The radar

The Miami radar (KAMX), 51 km from the middle of the area, began a volume at 20:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 8.2 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2008-09-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 402 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2008-09-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
402 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
847 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WHUS42 KKEY 262011
CFWKEY

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE KEY WEST FL
411 PM EDT FRI SEP 26 2008

FLZ076>078-270415-
/O.NEW.KKEY.CF.S.0003.080926T2011Z-080927T1700Z/
MONROE UPPER KEYS-MONROE MIDDLE KEYS-MONROE LOWER KEYS-
411 PM EDT FRI SEP 26 2008

...MINOR COASTAL FLOODING EXPECTED AT HIGH TIDE...

WATER LEVELS WILL LIKELY EXCEED 3 FEET ABOVE MEAN LOWER LOW WATER
BETWEEN ABOUT 600 AM AND NOON EDT SATURDAY MORNING. THE HIGHEST
WATER LEVELS ARE EXPECTED IN THE LOWER KEYS WHERE THEY WILL REACH 2
TO 2.5 FEET ABOVE MEAN SEA LEVEL. MINOR INUNDATION OF
STREETS...SIMILAR TO WHAT OCCURRED THIS MORNING AND YESTERDAY
MORNING...WILL LIKELY BE REPEATED SATURDAY MORNING.

AT KEY WEST HARBOR...THE HIGHER HIGH TIDE WILL OCCUR AT 920 AM EDT.

AT VACA CUT...THE HIGHER HIGH TIDE WILL OCCUR AT 809 AM EDT.

AT WHALE HARBOR CHANNEL...THE HIGHER HIGH TIDE WILL OCCUR AT 740 AM
EDT.

PLEASE REPORT COASTAL FLOODING TO YOUR FLORIDA KEYS NATIONAL WEATHER
SERVICE OFFICE. DIAL 305-295-1316 EXTENSION 3.

ADDITIONAL STATEMENTS WILL BE ISSUED AS NEEDED CONCERNING THESE ABOVE
NORMAL TIDES.

$$
2 follow-up statements
000 
WHUS42 KKEY 262046 RRA
CFWKEY

COASTAL HAZARD MESSAGE...RETRANSMITTED
NATIONAL WEATHER SERVICE KEY WEST FL
411 PM EDT FRI SEP 26 2008

FLZ076>078-270415-
/O.NEW.KKEY.CF.S.0003.080926T2011Z-080927T1700Z/
MONROE UPPER KEYS-MONROE MIDDLE KEYS-MONROE LOWER KEYS-
411 PM EDT FRI SEP 26 2008

...MINOR COASTAL FLOODING EXPECTED AT HIGH TIDE...

WATER LEVELS WILL LIKELY EXCEED 3 FEET ABOVE MEAN LOWER LOW WATER
BETWEEN ABOUT 600 AM AND NOON EDT SATURDAY MORNING. THE HIGHEST
WATER LEVELS ARE EXPECTED IN THE LOWER KEYS WHERE THEY WILL REACH 2
TO 2.5 FEET ABOVE MEAN SEA LEVEL. MINOR INUNDATION OF
STREETS...SIMILAR TO WHAT OCCURRED THIS MORNING AND YESTERDAY
MORNING...WILL LIKELY BE REPEATED SATURDAY MORNING.

AT KEY WEST HARBOR...THE HIGHER HIGH TIDE WILL OCCUR AT 920 AM EDT.

AT VACA CUT...THE HIGHER HIGH TIDE WILL OCCUR AT 809 AM EDT.

AT WHALE HARBOR CHANNEL...THE HIGHER HIGH TIDE WILL OCCUR AT 740 AM
EDT.

PLEASE REPORT COASTAL FLOODING TO YOUR FLORIDA KEYS NATIONAL WEATHER
SERVICE OFFICE. DIAL 305-295-1316 EXTENSION 3.

ADDITIONAL STATEMENTS WILL BE ISSUED AS NEEDED CONCERNING THESE ABOVE
NORMAL TIDES.

$$
000 
WHUS42 KKEY 270355
CFWKEY

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE KEY WEST FL
1155 PM EDT FRI SEP 26 2008

FLZ076>078-271600-
/O.CON.KKEY.CF.S.0003.000000T0000Z-080927T1700Z/
MONROE UPPER KEYS-MONROE MIDDLE KEYS-MONROE LOWER KEYS-
1155 PM EDT FRI SEP 26 2008

...MINOR COASTAL FLOODING EXPECTED AT HIGH TIDE...

WATER LEVELS WILL LIKELY EXCEED 3 FEET ABOVE MEAN LOWER LOW WATER
BETWEEN ABOUT 600 AM AND NOON EDT SATURDAY MORNING. THE HIGHEST
WATER LEVELS ARE EXPECTED IN THE LOWER KEYS WHERE THEY WILL REACH
2 TO 2.5 FEET ABOVE MEAN SEA LEVEL. MINOR INUNDATION OF STREETS...
SIMILAR TO WHAT OCCURRED THURSDAY AND FRIDAY MORNINGS...WILL LIKELY
BE REPEATED THIS MORNING.

AT KEY WEST HARBOR...THE HIGHER HIGH TIDE WILL OCCUR AT 920 AM
EDT.

AT VACA CUT...THE HIGHER HIGH TIDE WILL OCCUR AT 809 AM EDT.

AT WHALE HARBOR CHANNEL...THE HIGHER HIGH TIDE WILL OCCUR AT
740 AM EDT.

PLEASE REPORT COASTAL FLOODING TO YOUR FLORIDA KEYS NATIONAL
WEATHER SERVICE OFFICE. DIAL 305-295-1316 EXTENSION 3.

ADDITIONAL STATEMENTS WILL BE ISSUED AS NEEDED CONCERNING THESE
ABOVE NORMAL TIDES.

$$

What forecasters said that day

The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this coastal flood statement went out at Sep 26, 4:00 PM EDT, 11 minutes earlier.

Area forecast discussion, Sep 26, 4:00 PM EDT, 11 minutes before
AREA FORECAST DISCUSSION FOR THE FLORIDA KEYS
NATIONAL WEATHER SERVICE KEY WEST FL
400 PM EDT FRI SEP 26 2008

.DISCUSSION...
CURRENTLY --
A LOW PRESSURE SYSTEM CENTERED OVER THE CAROLINAS IS
TUCKED UNDER A BROAD HIGH PRESSURE SYSTEM OVER THE EASTERN UNITED
STATES. THE RIDGE NOSES AROUND THE SOUTHWESTERN PERIPHERY OF THIS
LOW AND INTO SOUTH FLORIDA. THE GRADIENT ACROSS OUR AREA HAS
CONTINUED TO WEAKEN OVER THE COURSE OF THE DAY...AND WINDS ACROSS
KEYS WATERS HAVE LATELY BEEN MOSTLY EAST AT 10 KNOTS OR LESS.
ALOFT...THE KEYS ARE SITUATED UNDER A WEAK SUBTROPICAL JET WRAPPING
AROUND THE SOUTHERN PERIPHERY OF A LARGE UPPER LEVEL LOW.
MEANWHILE...SATELLITE DERIVED PRECIPITABLE WATER INDICATED A BAND OF
ELEVATED LOWER TROPOSPHERIC MOISTURE IS ALIGNED ALONG THE KEYS AND
FLORIDA STRAITS. THESE FACTORS ARE WORKING TOGETHER TO PRODUCE A
RATHER WET PATTERN OVER THE KEYS AND SURROUNDING WATERS. SATELLITE
IMAGERY INDICATES EXTENSIVE MID AND UPPER LEVEL CLOUDINESS
BLANKETING THE KEYS AREA...WHILE DOPPLER RADAR REVEALS COUPLE BROKEN
BANDS OF STATIONARY HEAVY SHOWERS AND THUNDERSTORMS OVER THE
STRAITS. OVER THE LAST SEVERAL HOURS ISLAND LOCATIONS HAVE RECEIVED
ONLY LIGHT STRATIFORM RAIN.

FORECAST -- THE KEYS WILL BE IN AN AREA OF RELATIVELY WEAK PRESSURE
GRADIENTS THROUGH THE NEXT COUPLE OF DAYS...AS THE LOW OVER THE
SOUTHEASTERN STATES SLOWLY DAMPENS OUT...AND TROPICAL STORM KYLE
CONTINUES TO MOVE NORTHWARD TOWARDS BERMUDA. IN ADDITION...LOWER
PRESSURES WILL PERSIST OVER THE WESTERN CARIBBEAN. AS A
RESULT...LIGHT MAINLY EAST TO SOUTHEASTERLIES CAN BE EXPECTED.
MEANWHILE...THE CORE OF THE UPPER LEVEL LOW OVER THE SOUTHEASTERN
STATES WILL GET SHEARED NORTHEASTWARD BY THE MIDLATITUDE JET...BUT
THE SUBTROPICAL JET WILL REMAIN ACROSS OUR AREA...WRAPPING
CYCLONICALLY AROUND THE SOUTHERN PERIPHERY OF A BROAD UPPER LEVEL
TROUGH. THE COMBINATION OF THESE SYNOPTIC SCALE FACTORS WILL KEEP
POPS WELL THE CLIMATIC NORM. PERSISTENT CLOUD COVER SHOULD KEEP DAY
TIME HIGHS BELOW NORMAL.

SUNDAY...KYLE WILL BE SUFFICIENTLY NORTH THAT THE SURFACE ATLANTIC
RIDGE WILL BE ABLE TO POKE ITS NOSE ACROSS THE BAHAMAS. THE SWATH OF
LOWER TROPOSPHERIC MOISTURE WILL ALSO BE NUDGED A BIT
NORTHWARD...BUT STILL QUITE CLOSE TO OUR AREA...AND MOISTURE DOESNT
EXACTLY FALL OFF TO THE SOUTH OF THE MOISTURE AXIS. AROUND THE SAME
TIME...THE SUBTROPICAL JET WILL LIFT NORTHWARD OF OUR
AREA...REMOVING ITSELF FROM ANY DIRECT INFLUENCE ON KEYS WEATHER.
THE ONGOING DOWNWARD TREND IN POPS THROUGH THE WEEKEND APPEARS
REASONABLE.

IN THE EXTENDED...A DEEP MIDLATITUDE TROUGH IS EXPECTED TO DIG DOWN
INTO THE SOUTHEASTERN STATES THROUGH THE MIDDLE OF THE WEEK. THIS
WILL BRING BACK...YET AGAIN...THE SWATH OF LOWER TROPOSPHERIC
MOISTURE AS THE LOWER LEVEL TROUGH MOVES INTO THE FLORIDA. THE DRY
AIR IS NOT EXPECTED TO GET THROUGH TO THE KEYS. IN OTHERWORLD...A
WETTER THAN NORMAL PERIOD IS EXPECTED FOR THE MIDDLE TO LATTER
PORTIONS OF THE WEEK. WILL HOLD ON TO THE ONGOING NEAR CLIMO
CONDITIONS UNTIL IT GETS A LITTLE CLOSER AND CONFIDENCE IMPROVES.

TIDES CONTINUE TO RUN ABOUT A FOOT ABOVE NORMAL. THESE HIGHER TIDES
CONTINUE TO RESULT IN MINOR COASTAL INUNDATION DURING THE MORNINGS
HIGHER HIGH TIDE. WE ARE NOW A COUPLE OF HOURS PAST THIS MORNINGS
HIGH TIDE...WHICH PEAKED A LITTLE OVER 3 FEET AT THE KEY WEST
HARBOR. A NEW COASTAL HAZARD MESSAGE WILL BE ISSUED TO ALERT FOR
TOMORROW MORNINGS HIGH TIDE...WHICH WILL LIKELY BE NEAR OR JUST
BELOW THIS MORNINGS HIGH TIDE.
&&

.MARINE...
AS ADVERTISED...WINDS HAVE BEEN GRADUALLY DECREASING OVER KEYS
WATERS TODAY. THIS TREND IS EXPECTED TO CONTINUE THROUGH TODAY.
WILL ONLY MAKE SMALL ADJUSTMENTS TO THE ONGOING TRANSITIONAL WORDING
IN THE COASTAL FORECAST. NUMEROUS SHOWERS AND SCATTERED
THUNDERSTORMS ARE STILL EXPECTED TO AFFECT KEYS WATERS THROUGH THE
AFTERNOON...AND MARINERS CAN EXPECT GUSTY WINDS AND ROUGH SEAS NEAR
THE STRONGER SHOWERS AND STORMS.
&&

.AVIATION...
UNSETTLED PATTERN TO CONTINUE THIS EVENING AND OVERNIGHT...AS A
UPPER DISTURBANCE MOVING THROUGH THE BASE OF A LARGE SCALE TROUGH
PROVIDES LARGE SCALE LIFT AND LOW LEVEL CONFLUENCE OVER THE KEYS AND
FLORIDA STRAITS. AS A RESULT...NUMEROUS SHOWERS AND SCATTERED
THUNDERSTORMS WILL REDEVELOP LATER THIS AFTERNOON OR DURING THE
EVENING HOURS. SHORT LIVED MVFR/IFR CONDITIONS ARE LIKELY WITHIN
SHOWERS AND THUNDERSTORMS...WITH ISOLATED WIND GUSTS UP TO 30 KNOTS
POSSIBLE. OUTSIDE OF SHOWERS AND STORMS...THE SURFACE WINDS WILL BE
FROM THE EAST TO SOUTHEAST AT LESS THAN 10 KNOTS.
&&

.PRELIMINARY POINT TEMPS/POPS...
KEY WEST  78 84 78 85 / 70 60 50 50
MARATHON  78 85 78 86 / 70 60 50 50
&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GM...NONE.

&&

11/DAF/TF

VISIT US ON THE WEB AT WWW.WEATHER.GOV/KEYWEST
Hazardous weather outlook, Sep 26, 6:00 AM EDT, 10 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KEY WEST FL
600 AM EDT FRI SEP 26 2008

FLZ076-077-078-GMZ031-032-033-052-053-054-072-073-074-075-271000-
MONROE UPPER KEYS-MONROE MIDDLE KEYS-MONROE LOWER KEYS-
FLORIDA BAY-GULF SIDE OF THE LOWER KEYS OUT 20 NM-
GULF WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE 20 TO 60 NM OUT-
OCEAN REEF TO CRAIG KEY OUT 20 NM-
CRAIG KEY TO THE WEST END OF THE 7 MILE BRIDGE OUT 20 NM-
WEST END OF THE 7 MILE BRIDGE TO KEY WEST OUT 20 NM-
OCEAN REEF TO CRAIG KEY 20 TO 60 NM OUT-
CRAIG KEY TO THE WEST END OF THE 7 MILE BRIDGE 20 TO 60 NM OUT-
WEST END OF THE 7 MILE BRIDGE TO KEY WEST 20 TO 60 NM OUT-
KEY WEST TO 20 NM WEST OF DRY TORTUGAS OUT 60 NM-
600 AM EDT FRI SEP 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE FLORIDA KEYS AND
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

A TROUGH OF LOW PRESSURE OVER THE FLORIDA STRAITS TODAY WILL
GRADUALLY LIFT NORTHWARD TONIGHT. GIVEN AN ABUNDANCE OF MOISTURE IN
PLACE...THE COMBINATION OF THE AFOREMENTIONED TROUGH AND AN UPPER
LEVEL DISTURBANCE WILL RESULT IN NUMEROUS SHOWERS AND SCATTERED
THUNDERSTORMS ACROSS THE FLORIDA KEYS AND THE ADJACENT WATERS.

THE PRIMARY THUNDERSTORM HAZARDS WILL BE DANGEROUS CLOUD TO SURFACE
LIGHTNING STRIKES AND GUSTY WINDS. FURTHERMORE...A FEW OF THE
STRONGER STORMS MAY RESULT IN WIND GUSTS IN EXCESS OF 40 MPH. STAY
TUNED TO NOAA WEATHER RADIO FOR SHORT TERM FORECASTS...STATEMENTS OR
POSSIBLE WARNINGS ISSUED BY YOUR NATIONAL WEATHER SERVICE RIGHT HERE
IN KEY WEST.

MOREOVER...LOCALLY HEAVY RAINFALL IS POSSIBLE ACROSS THE ISLAND
CHAIN. MOTORISTS SHOULD EXERCISE CAUTION WHEN ENCOUNTERING HEAVIER
SHOWERS AND THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED THUNDERSTORMS ARE EXPECTED SATURDAY THROUGH
THURSDAY...WITH THE MOST PRECIPITATION COVERAGE EXPECTED ON
SATURDAY. THE PRIMARY THUNDERSTORM HAZARDS WILL BE DANGEROUS CLOUD
TO SURFACE LIGHTNING STRIKES AND GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

APA

In the hours before

Local storm report, Sep 26, 11:51 AM EDT, 4 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
1151 AM EDT FRI SEP 26 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0851 AM     TSTM WND GST     BOCA CHICA              24.59N 81.70W
09/26/2008  M56 MPH          LOWER KEYS IN MONR FL   ASOS

            A WIND GUST OF 49 KNOTS...OR 56 MPH...WAS REPORTED BY THE
            BOCA CHICA ASOS AT 851 AM EDT. THIS GUST WAS ASSOCIATED
            AN APPROACHING CLUSTER OF THUNDERSTORMS.

&&

FUTTERMAN

The office that day

Everything else NWS Key West, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 26, 8:15 AM EDTSpecial Marine WarningKEY60 min
Sep 26, 9:30 AM EDTSpecial Marine WarningKEY60 min
Sep 26, 3:36 PM EDTSpecial Marine WarningKEY10 min

Nearby

Coastal Flood Statements in Florida, 2008Every coastal flood statement in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.